Alert archive / Iowa / Snow Advisories in 2006

Snow Advisory 4, NWS Sioux Falls, SD

October 17, 20067 counties in Iowa; 6 counties in South Dakota

NWS Sioux Falls, SD issued this snow advisory at Oct 17, 2006, 3:09 PM CDT for 7 counties in Iowa; 6 counties in South Dakota. It took effect at Oct 18, 2006, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2006, 3:09 PM CDT (20:09 UTC)
In effect from
Oct 18, 2006, 4:00 AM CDT
Expired
Oct 18, 2006, 9:12 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Bon Homme County, SD, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 172009
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT TUE OCT 17 2006

.A FAST MOVING STORM SYSTEM WILL MOVE EAST ACROSS NEBRASKA TONIGHT AND
INTO IOWA ON WEDNESDAY. WIDESPREAD RAIN WILL SPREAD ACROSS THE
AREA TONIGHT...MAINLY SOUTH OF INTERSTATE 90...AND CHANGE OVER TO
SNOW LATE TONIGHT INTO WEDNESDAY MORNING. THE SNOW WILL BE
MODERATE TO HEAVY AT TIMES...AND WILL PRODUCE A 2 TO 4 INCH BAND
OF SNOW FROM FAR SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. THE
SNOW SHOULD TAPER OFF FAIRLY QUICKLY FROM WEST TO EAST BY NOON
WEDNESDAY.

SDZ066-068>070-180415-
/O.NEW.KFSD.SN.Y.0004.061018T0900Z-061018T1500Z/
TURNER-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION
309 PM CDT TUE OCT 17 2006

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 AM CDT WEDNESDAY. 

RAIN WILL BECOME WIDESPREAD ACROSS THE AREA DURING THE NIGHT AND
WILL CHANGE OVER TO SNOW LATE TONIGHT...AND PERSIST THROUGH MID
MORNING WEDNESDAY. THE SNOW WILL BE HEAVY AT TIMES WITH TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES.  

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IAZ001>003-012>014-020-SDZ067-071-180415-
/O.NEW.KFSD.SN.Y.0004.061018T1200Z-061018T1700Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CANTON...LENNOX...TEA...HARRISBURG...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
309 PM CDT TUE OCT 17 2006

...SNOW ADVISORY IN EFFECT FROM 7 AM TO 12 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 12 PM CDT WEDNESDAY. 

RAIN WILL BECOME WIDESPREAD DURING THE NIGHT AND WILL CHANGE OVER
TO SNOW LATE TONIGHT OR EARLY WEDNESDAY MORNING. TOTAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED WITH THE HEAVIEST
AMOUNTS ALONG A BERESFORD SOUTH DAKOTA TO SPENCER IOWA LINE. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
3 follow-up statements
000 
WWUS43 KFSD 180224
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE OCT 17 2006

.LOW PRESSURE AT THE SURFACE WILL ORGANIZE OVER OKLAHOMA
TONIGHT...BEFORE MOVING EASTWARD ON WEDNESDAY. IN THE UPPER
LEVELS...A FAST MOVING DISTURBANCE WILL MOVE EASTWARD ACROSS
NEBRASKA...AND INTO IOWA ON WEDNESDAY. DUE TO THE RELATIVELY COLD
AND DRY AIR NEAR THE SURFACE...RAIN WILL CHANGE TO SNOW LATE
TONIGHT AND WEDNESDAY MORNING. THE SNOW WILL BE MODERATE TO HEAVY
AT TIMES...AND WILL PRODUCE A 2 TO 4 INCH BAND OF SNOW FROM FAR
SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. THE SNOW SHOULD TAPER
OFF QUICKLY FROM WEST TO EAST BY NOON WEDNESDAY.

SDZ066-068>070-181030-
/O.CON.KFSD.SN.Y.0004.061018T0900Z-061018T1500Z/
TURNER-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION
924 PM CDT TUE OCT 17 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
WEDNESDAY...

A SNOW ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
WEDNESDAY. 

RAIN WILL BECOME WIDESPREAD ACROSS THIS AREA AFTER MIDNIGHT...
CHANGING OVER TO SNOW LATE TONIGHT AND PERSISTING THROUGH MID
MORNING WEDNESDAY. THE SNOW WILL POTENTIALLY BE HEAVY AT TIMES...
ESPECIALLY IN THE PRE DAWN HOURS TO NEAR SUNRISE...WITH A QUICK
2 TO 4 INCHES OVER MANY LOCATIONS. 

BE PREPARED FOR SLIPPERY TRAVEL CONDITIONS IF DRIVING LATE TONIGHT
AND EARLY WEDNESDAY...WITH LIMITED VISIBILITIES. USE CAUTION WHILE
DRIVING. 

$$

IAZ001>003-012>014-020-SDZ067-071-181030-
/O.CON.KFSD.SN.Y.0004.061018T1200Z-061018T1700Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CANTON...LENNOX...TEA...HARRISBURG...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
924 PM CDT TUE OCT 17 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM 7 AM TO 12 PM CDT
WEDNESDAY...

A SNOW ADVISORY REMAINS IN EFFECT FROM 7 AM TO 12 PM CDT
WEDNESDAY. 

RAIN WILL BECOME WIDESPREAD THROUGH OVERNIGHT AND INTO THE PRE
DAWN HOURS. SHORTLY AFTER THAT...A CHANGE OVER TO SNOW IS EXPECTED
VERY LATE TONIGHT OR EARLY WEDNESDAY MORNING. UNFORTUNATELY...THE
HEAVIEST SNOWFALL OF A QUICK 2 TO 4 INCHES COULD FALL RIGHT DURING
THE MORNING DRIVING TO WORK ON WEDNESDAY. THE HEAVIEST AMOUNTS
ALONG A BERESFORD SOUTH DAKOTA TO SPENCER IOWA LINE ARE EXPECTED.

BE PREPARED FOR SLIPPERY TRAVEL CONDITIONS IF DRIVING VERY LATE
TONIGHT AND EARLY WEDNESDAY...WITH LIMITED VISIBILITIES. USE
CAUTION WHILE DRIVING.

$$

MJF
000 
WWUS43 KFSD 180859
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT WED OCT 18 2006

.UPPER LEVEL LOW PRESSURE WILL MOVE EAST OVER THE AREA THIS
MORNING...AND BRING A BAND OF WET SNOW ACROSS THE
AREA...MAINLY SOUTH OF INTERSTATE 90. GENERALLY 1 TO 2 INCHES OF
SNOWFALL IS EXPECTED...MAINLY IN GRASSY AREAS...BUT POCKETS OF
AROUND 3 INCHES ARE LIKELY FROM THE MISSOURI VALLEY NEAR YANKTON
TO HIGHER ELEVATIONS OF NORTHWEST IOWA THIS MORNING. THE SNOW
SHOULD TAPER OFF QUICKLY FROM WEST TO EAST BY NOON TODAY.

SDZ066-068>070-181500-
/O.CON.KFSD.SN.Y.0004.061018T0900Z-061018T1500Z/
TURNER-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION
359 AM CDT WED OCT 18 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

WET SNOW SHOULD ACCUMULATE FROM 1 TO AROUND 3 INCHES...MAINLY IN
GRASSY AREAS...BEFORE ENDING LATER THIS MORNING.

BE PREPARED FOR SLIPPERY TRAVEL CONDITIONS IF TRAVELING THIS
MORNING.

$$

IAZ001>003-012>014-020-SDZ067-071-181700-
/O.CON.KFSD.SN.Y.0004.061018T1200Z-061018T1700Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CANTON...LENNOX...TEA...HARRISBURG...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
359 AM CDT WED OCT 18 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON
CDT TODAY...

A SNOW ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON
CDT TODAY. 

RAIN SHOWERS WILL CHANGE TO A PERIOD OF WET SNOW EARLY THIS
MORNING...THEN END BY AROUND NOON. 1 TO 3 INCHES OF SNOWFALL IS
EXPECTED...ESPECIALLY IN GRASSY AREAS...AND MAINLY IN A BAND FROM
NEAR THE NEWTON HILLS IN SOUTHEAST SOUTH DAKOTA TO SOUTH OF THE
MINNESOTA BORDER. 

BE PREPARED FOR SLIPPERY TRAVEL CONDITIONS IF DRIVING THIS
MORNING.

$$
RSR
000 
WWUS43 KFSD 181412
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 AM CDT WED OCT 18 2006

.THE UPPER LEVEL LOW THAT BROUGHT SNOW TO THE AREA THIS MORNING
CONTINUES TO MOVE TO THE EAST...AND SNOW IS TAPERING OFF FROM WEST
TO EAST. WHILE LIGHT SNOW WILL CONTINUE INTO THE LATE
MORNING...LITTLE ADDITIONAL SNOWFALL IS EXPECTED.

SDZ066-068>070-181515-
/O.CAN.KFSD.SN.Y.0004.000000T0000Z-061018T1500Z/
TURNER-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION
912 AM CDT WED OCT 18 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
SNOW ADVISORY. 

SNOW HAS TAPERED OFF OVER THE AREA. WHILE VERY LIGHT SNOW MAY
LINGER INTO THE LATE MORNING...NO ADDITIONAL ACCUMULATION IS
EXPECTED. 

$$

IAZ001>003-012>014-020-SDZ067-071-181515-
/O.CAN.KFSD.SN.Y.0004.000000T0000Z-061018T1700Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CANTON...LENNOX...TEA...HARRISBURG...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
912 AM CDT WED OCT 18 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
SNOW ADVISORY. 

SNOW HAS BEGUN TO TAPER OFF OVER THE AREA. WHILE LIGHT SNOW WILL
CONTINUE THROUGH THE LATE MORNING HOURS...ANY ADDITIONAL
ACCUMULATION SHOULD BE LESS THAN HALF AN INCH.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this snow advisory went out at Oct 17, 11:15 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 17, 11:15 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT TUE OCT 17 2006

.DISCUSSION...

CURRENT SATELLITE SHOWING MOST OF THE NORTHERN PLAINS SOCKED IN WITH
CLOUDS...AND DO NOT EXPECT MUCH IMPROVEMENT OVER OUR AREA THROUGH
THE DAY.  WITH STRONG CAA IN PLACE OVER THE REGION...TEMPERATURES
HAVE BEEN FALLING OVER MUCH OF THE CWA THROUGH THE MORNING...AND
HAVE HAD TO MAKE SOME ADJUSTMENTS TO TEMPERATURE GRIDS WITH MODELS
UNDERESTIMATING THE DEGREE OF SURFACE COOLING.

OUR ATTENTION THEN TURNS TO THE EVENT STILL ON TRACK TO EFFECT OUR
AREA TONIGHT AND TOMORROW.  TOUGH FORECAST...THOUGH LATEST MODEL
RUNS STILL PRETTY CONSISTENT WITH PREVIOUS RUNS...WITH STRONG MID
LEVEL FRONTOGENESIS DEVELOPING OVER THE SOUTHEASTERN PORTIONS OF THE
CWA BY LATE TONIGHT.  LOOKS LIKE TIMING MAY BE A SMIDGE SLOWER...AND
AN ANALYSIS OF 12Z RAOBS AND 12Z MODEL INITIATLIZATIONS INDICATE
THAT MODELS PROGGED THE 850 AND 700 MB TEMPERATURE TROUGH SLIGHTLY
TOO FAR EAST.  THIS WOULD IMPLY THAT LOWER AND MID LEVELS MAY COOL A
LITTLE SLOWER THAN PREVIOUSLY THOUGHT...SO THE CHANGEOVER TO SNOW
MAY BE DELAYED SLIGHTLY FROM WHAT WE HAD BEFORE.  THIS WILL NOT BE A
SIGNIFICANT DIFFERENCE...BUT BEST ACCUMULATING SNOW WILL PROBABLY
NOT BEGIN UNTIL 10Z IN THE SOUTHWEST TO 12Z IN THE CENTRAL AND
EASTERN ZONES.  WITH THE MAIN SNOW THREAT COMING AROUND RUSH
HOUR...WE HAVE ELECTED TO GO WITH A WINTER WEATHER ADVISORY STARTING
IN THIS TIME FRAME FOR A NARROW BAND OF COUNTIES EXTENDING ROUGHLY
FROM BON HOMME COUNTY TO AROUND DICKSON COUNTY IOWA.  AT THIS
TIME... IT APPEARS THAT THESE AREAS COULD SEE ACCUMULATIONS IN THE
ONE TO THREE INCH RANGE...WITH AMOUNTS TAPERING OFF RAPIDLY TO THE
NORTH AND TO THE SOUTH.  WHILE ALL OF THE CWA SHOULD SEE SOME
SNOWFALL WITH DECENT QG FORCING IN THE UPPER LEVELS...THE AMOUNTS IN
THE NORTHERN HALF OF THE CWA WILL BE MINIMAL. AS IS ALWAYS THE
CASE...IF THE STORM TRACK WOULD MOVE EVEN SLIGHTLY...THE BEST
SNOWFALL AMOUNTS WOULD ALSO HAVE TO BE ADJUSTED ACCORDINGLY.  /JM

&&

.PREV DISCUSSION...

VERY COMPLEX FCST UPCOMING IN SHORT TERM...MARKED BY TRANSITION
TODAY TO COOLER AIRMASS. THEN...WHAT HAPPENS NEAR LAS VEGAS WONT
STAY THERE...AS STRONG JET PUNCHES UP MID LVL FRONTAL BNDRY BY LATE
TONIGHT AND WEDNESDAY TO CREATE PRECIP TIMING AND TYPE ISSUES.

FOR TODAY...SFC LOW PRESSURE LOCATED IN EXTREME NERN SD...WITH
TRAILING SFC FRONTAL ZONE PUSHED INTO THE JAMES VALLEY...GUSTY NW
WNDS BEHIND.  FOR THE MOST PART...WL LIKELY SEE A LITTLE BUMP IN
TMPS AS WINDS INCREASE...THEN TMPS FALL BACK TOWARD A MORE STEADY TO
SLIGHT RISE TDA...WITH CLOUDS VERY ABUNDANT FOR MUCH OF THE DAY AS
LOW LVL CAA STRENGTHENS. MUCH DRIER DWPTS IN THE MID TO UPPER 20S
PUSHING SWRD INTO NWRN SD ATTM.  NOT ENTHUSIASTIC ABOUT LARGE SCALE
LIFT FORCING FOR PCPN THIS MORNING...WITH JUST A BIT OF DIV Q TAIL
HOLDING ON EARLY ACRS NW IA. OTHER SHRA CLUSTER PUSHING BACK TOWARD
CNTRL SD COULD CLIP FAR NW THROUGH MID MORNING.  OTHERWISE...ANY
OTHER LIFT CONCENTRATED AT THE TOP OF THE MOIST LAYER WITH DECENT
SHEAR AND DRYING ALFT...ALL SPELLS THE THREAT FOR DRIZZLE IN THE
PREFRONTAL ENVIRONMENT...AND HAS DEVELOPED AT LEAST IN A FEW SPOTS
SO FAR OVERNIGHT.  ACTUALLY...A LOW POP MAINLY FOR DRIZZLE WOULD
SEEM IN ORDER FROM I29 TRANSITIONING EWRD WITH THE FRONT THROUGH
THE MORNING.

WHAT WILL TURN OUT TO BE A VERY FRONTAL PCPN EVENT EVOLVES ON TUE
NIGHT AND EARLY WED.  STRUCTURE CERTAINLY IS A STRONGLY SLOPING
FRONTAL BNDRY...FEATURING STRONGEST LOW LVL FRONTOGENESIS AT 850 HPA
ACRS FAR SERN EDGE OF CWA...WHILE SLOPES UPWARD TO 650 HPA FRONTAL
BNDRY FROM PKS TO MML.  TOUGH TO FIGURE OUT EXACTLY WHAT LVL PRECIP
WILL FOCUS ON...BUT A BIT MORE UNSTABLE TOWARD 700 AND 750 HPA LVL
WHICH EXTENDS FROM NEAR YKN TO JUST N OF SPW. WL CHOOSE THIS AS
MAIN FOCUS FOR LIFT...AND TAPER OFF AMOUNTS AND INTENSITY ON EITHER
SIDE. EXPECT PRECIP TO DEVELOP A BIT QUICKER THAN NAM AND MORE ON
ORDER OF GFS FOR TIMING...WHICH PUSHES A FAIRLY GOOD CHC TOWARD
MIDNIGHT IN SCNTRL TOWARD LOWER MO VLY. THIS SHUD REMAIN IN FORM
OF RAIN FOR MOST PART...PERHAPS MIXING WITH SOME SNOW AT HIGHEST
SCNTRL ELEVATIONS BY AROUND 06Z. WOULD EXPECT THAT THERE SHOULD BE
SOME SCALE COLLAPSE OF PRECIP BAND WITH INTENSE LIFT IN FRONTAL
BAND. WL HELP TRANSITION OVER TO SNOW ON TOP OF THE NORMAL DIURNAL
CYCLE OF COOLING. MID LVL TMPS ARE FAIRLY MARGINAL...BUT AGAIN
FACTOR IN STRONG LIFT TO COOLING THESE A BIT QUICKER...AS EVAP
COOLING SERVES WELL AT LOWER LEVELS AS PRECIP SHIELD MOVES IN.
SYSTEM DOES CLIP ALONG FAIRLY WELL...NOT ALLOWING TOO LONG AN
ENHANCEMENT TO LIFT. THEREFORE...EXPECT AMTS TO BE LIMITED...WITH
BEST BURST AT ANY LOCATION NO MORE THAN A COUPLE HOURS BEFORE BAND
MIGRATES. MOST INTENSE SNOWFALL EXPECTED FROM AROUND 10Z THRU
16Z...MAINLY ALG AXIS FROM YANKTON TO SPIRIT LAKE.  AT THIS
TIME...COORDINATED TO NOT ISSUE ANY HIGHLIGHTS AS MUCH MORE APT TO
END UP WITH ADVY LVL SNOWFALL...PROB 4-5 INCHES WORST...AND NOT MOST
LIKELY...CASE.  WL HAVE TO WATCH FOR POTENTIAL OF BAND GOING UPRIGHT
CONVECTIVE...AS GFS FCST SOUNDINGS TO INDICATE 100-200 J/KG
CAPE...BUT ONLY STARTING AT ARND 600 HPA...AND THIS LEVEL IS NOT
EXPECTED TO BE GREATLY ACTIVE.  TEMPWISE...TRIED TO MATCH TMPS TO WX
AS BEST COULD...KEEPING RESTRICTED IN THE MID 30S WHERE SNOWFALL
EXPECTED.

PRECIP SHUD TAPER OFF QUICKLY DURG AFTN AS UPR JET EXIT SLIPS EWRD
AND DRIER AIR A DOUBLE WHAMMY. WINDOW SHOULD OPEN FOR DECENT
RADIATIONAL COOLING WITH WK RIDGING WED NIGHT...BEFORE EXPANSIVE CI
SHIELD WITHING WAA ALFT AHEAD OF NEXT SYSTEM. IN FACT...WL SEE
PERIODS OF MID TO HIGH CLDS...BUT DRY LOW LVLS AND QUICK FLOW ALFT
SHUD PRECLUDE PCPN THREAT FOR THU/THU NIGHT.

MODELS CONTINUE TO INDICATE A COOL WET PATTERN HEADED INTO THE
WEEKEND AS THE HUDSON BAY LOW BECOMES WELL ESTABLISHED. SEVERAL
SHORTWAVES ROTATE AROUND THE UPPER LEVEL LOW...CREATING OFF AND ON
CHANCES FOR PRECIPITATION. A FAIRLY STRONG COLD FRONT IS EXPECTED TO
MOVE THROUGH ON SATURDAY MORNING...RESULTING STEADY TO FALLING
TEMPERATURES ON SATURDAY...ESPECIALLY IN THE NORTH. BREEZY
CONDITIONS CAN ALSO BE EXPECTED BEHIND THE FRONT...MAKING FOR RAW
CONDITIONS. WITH TEMPERATURES NEAR FREEZING...PRECIP TYPE IS ALSO
SOMEWHAT OF AN ISSUE WITH RAIN CHANGING OVER TO SNOW AS THE COOLER
AIR TRICKLES DOWN FROM THE NORTH.

&&

.AVIATION...
IFR CONDITIONS WILL GRADUALLY IMPROVE TO MVFR CONDITIONS TODAY
BEHIND A COLD FRONT CURRENTLY WORKING THROUGH THE AREA. THE GREATEST
IMPROVEMENT IN CIGS CAN BE EXPECTED THIS AFTERNOON ACROSS AREAS
SOUTH OF INTERSTATE 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/BT
Hazardous weather outlook, Oct 17, 10:53 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE OCT 17 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1053 AM CDT TUE OCT 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AN AREA OF PRECIPITATION WILL DEVELOP THIS EVENING ACROSS
NEBRASKA AND SPREAD TOWARD FAR SOUTHEASTERN SOUTH
DAKOTA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY LATE TONIGHT.
COOLER AIR FILTERING INTO THE REGION WILL ALLOW FOR A MIX AND
CHANGEOVER TO SNOWFALL AROUND DAYBREAK ON WEDNESDAY.  ANY
ACCUMULATIONS WILL BE LESS THAN AN INCH BEFORE 7 AM ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR ACCUMULATING SNOWFALL WILL INCREASE RAPIDLY
DURING THE MORNING HOURS OF WEDNESDAY...AND BECOME MOST
SIGNIFICANT BETWEEN 7 AM TO 10 AM SOUTH OF LINE FROM TYNDALL TO
CANTON TO JACKSON MINNESOTA.  SNOWFALL WILL MOST LIKELY
ACCUMULATE ONE TO THREE INCHES ALONG THIS BAND...WITH LESSER
AMOUNTS NORTHWARD TOWARD INTERSTATE 90...AND SOUTHWARD TO SIOUX
CITY.  SNOW WILL START TO TAPER OFF BY MIDDAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Snow Advisories in Iowa, 2006Snow Advisories in South Dakota, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.